Druggist Menu
Post Highlights

Can You Buy Anti Sickness Tablets Over The Counter?

Can you buy anti sickness

Today I will review anti-sickness tables which are available over the counter from a pharmacy. Most commonly used anti-sickness tablets over the counter in the UK are drugs used for motion sickness.

There are, however, other options for the management of sickness associated with migraines or nausea caused by other medications including radiotherapy. I will also briefly talk about the management of ‘morning’ sickness with over-the-counter (OTC) anti-sickness tablets and prescription-only medicines.

Common Causes Of Nausea and Sickness

There are many reasons which can cause a feeling of nausea. Some common reasons include:

1. Motion Sickness (nausea during traveling by boat, plane or car)

2. Food Poisoning (stomach bug)

3. Drugs

4. Pregnancy

Quick FAQ

Is there a Permanent Cure for Motion Sickness?
Most people can prevent motion sickness with medications. Most drugs can prevent motion sickness, but it is not possible to completely cure it.
What drugs cause Nausea?
Common drugs that can cause nausea include antacids containing Magnesium, Antibiotics, Antihelminthics, Cytotoxics, Colchicine, Digoxin, Heavy Metals, Laxatives, Immunotherapy, and Radiation therapy. The use of antibiotics may also lead to Diarrhea.
How long does Nausea and Sickness last with Food Poisoning?
In most cases of food poisoning, it lasts for about a day or 2, and the symptoms reduce on their own. If the symptoms still persist, then the person should contact their healthcare professional and get diagnosed.
What does early pregnancy nausea feel like?
Pregnancy nausea or morning sickness can feel like a lingering sense of feeling like you need to Vomit, but without the urgency to do so. A feeling that you're hungry, but without the ability to eat anything.

Nausea and Vomiting: Do I Need To See My GP?

There is no need to see GP, when nausea or vomiting is experienced by an adult with a known cause, for example, a stomach bug. Food poisoning is usually self-resolving, which means that the main symptoms – diarrhea and vomiting should go on their own.

If both symptoms are present, the key is to stay well hydrated to avoid dehydration. Parents of young babies and toddlers who are worried about their child should call NHS 111 service. An adult who experiences vomiting for more than two days or and adult who has the symptoms of dehydration.

NHS recommends calling 999 or going to A&E when:

  • Vomiting looks like ‘ground coffee.’
  • Vomit is yellow or green in color
  • Vomiting is associated with pain when looking at bright lights, and patients are experiencing a stiff neck
  • Symptoms are accompanied by severe stomach ache or severe headaches that comes on suddenly
  • Patients who take drugs, which can be toxic (for example digoxin) with sickness being one of the symptoms of toxicity

Can You Buy Anti-Sickness Tablets Over The Counter?

All products used in the management of nausea are pharmacy-only medicines (P). ‘P’ medicines are sold in pharmacies only including online chemists. Anti-sickness tablets available over the counter are used to prevent and treat mainly:

  • Motion Sickness (a few different options for the treatment)
  • Nausea is associated with migraines, for which customers can buy single anti-sickness medication or combination products containing an antiemetic as an active ingredient, together with paracetamol and codeine, and
  • Nausea and vomiting are associated caused by drugs in the post-operative period or related to radiotherapy treatment or associated with vertigo

Anti-Sickness Tablets Over The Counter: Overview

Over the counter drugs which are used in the treatment and prevention of sickness belong to one of the following classes of drugs:

  • Antihistamines (Promethazine, Cinnarizine, Cyclizine)
  • Anticholinergic drugs with hyoscine being most commonly used

The use of both classes of drugs is associated with drowsiness.

Anti-Sickness Tablets Over The Counter: Motion Sickness

Over The Counter Hyoscine Containing Anti-Sickness Tablets

Hyoscine, also known as scopolamine, is classified as an antimuscarinic drug. Scopolamine is one of the most effective drugs to prevent sickness caused by traveling. Its limits include a short duration of action and number of common side effects, of which drowsiness is most prominent.

Kwells

Kwells

Kwells Travel Sickness is one of the most known brands of tablets used to prevent travel sickness. Kwells contain hyoscine hydrobromide as an active ingredient.

The main advantage of Kwells as anti-sickness tablets is a rapid onset of action (start to work fast).

Kwells melt in the mouth, speeding up the absorption process.

They can be taken 20-30 minutes before traveling or when one experiences symptoms of nausea and sickness. Kwells can be used by children and adults over ten years of age. Younger children (below 10) can use Kwells Kids to prevent motion sickness.

Kwells Kids

Kwells Kids contain the same active ingredient – hyoscine hydrobromide.

Kwells Kids are half strength of Kwells and contain 150mcg of hyoscine hydrobromide. Kwells Kids can be used by children from 4 years of age.

Joy-Rides Tablets

Joy-rides tablets are another brand of hyoscine-containing tablets for the prevention of motion sickness. Joy-rides are licensed for adults and children from 3 years of age.

Joy-rides contain the same amount of hyoscine hydrobromide per tablet as Kwells Kids. Joy rides should preferably be taken 20 minutes before the start of the journey.

Scopoderm Patches (Anti-Sickness Patches)

Scopoderm Patches

Last on the list of hyoscine-containing (scopolamine) medicines are Scopoderm patches. Again, scopolamine over the counter is not available.

Scopoderm patch is a pharmacy-only medicine used to prevent travel sickness symptoms including nausea, vomiting, and vertigo.

Each Scopoderm patch contains 150 micrograms of hyoscine.

Scopoderm patch can be used by adults and children from 10 years of age. The main advantage of the use of Scopoderm patches is the extended duration of action of each patch.

When applied, One Scopoderm patch should provide anti-sickness protection for up to 72 hours. Scopoderm patch comes in a box of two patches, which may cost over £15, which is significantly more expensive than hyoscine-containing tablets.

Anti-Sickness Tablets Other Uses: Cyclizine

Cyclizine Hydrochloride

Cyclizine is a pharmacy-only product licensed for the prevention and treatment of nausea and vomiting in adults and children over six years of age.

Cyclizine has the mot broad licensed use as over-the-counter anti-sickness tablet.

Cyclizine can be used for prevention and the treatment of:

  • Motion Sickness (Travel Sickness)
  • Nausea and vomiting caused by drugs and following surgery (general anesthetics used)
  • Vomiting caused by radiotherapy (for example, cancer treatment, especially the treatment of breast cancer)
  • Nausea and vomiting during vertigo episodes linked with Menière’s disease

Cyclizine is not commonly sold or displayed to the public. Almost with certainty, one needs to ask a member of a pharmacy team to get cyclizine from the pharmacy should they wish to purchase this drug. Cyclizine is an ‘old’ antihistamine, with drowsiness being the main side effect of this drug.

Anti-Sickness Tablet: Promethazine

Promethazine is mostly known as a sedative antihistamine, which is used in ‘cold and flu products’ such as Night Nurse and over-the-counter sleeping pills.

The main difference between Promethazine and Hyoscine anti-sickness tablets is a prolonged duration of action and significant drowsiness associated with their use.

Products containing Promethazine, which can be used to stop sickness and nausea include Promethazine 10mg and 25mg tablets (Phenergan) and Avomine.

Avomine Tablets: Motion Sickness Tablets

Avomine Tablets


Avomine tablets contain 25mg promethazine theoclate. Adults and children over nine years of age can use Avomine tablets for prevention or treatment of travel sickens.

Promethazine

As I already mentioned, promethazine is a common ingredient in ‘cold and flu’ medicines where sedation is preferable and over-the-counter sleeping pills.

Promethazine in its generic form and branded as (Phenergan). Phenergan tablets are a pharmacy-only medicine. Not all pharmacies may display Phenergan tablets; therefore, one may need to ask a member of a pharmacy team to get them from the dispensary.

Phenergan tablets are licensed for the treatment of allergic conditions, for short-term use to help with sleeping problems and anti-sickness medication.

As anti-sickness tablets, Phenergan tablets are approved for adults and children from 5 years of age. For children aged 2-5, Phenergan exists as a liquid antihistamine.

Anti-Sickness Tablets For Migraine-Related Nausea

Buccastem M Buccal Tablets: Anti-Sickness Tablets

Buccastem M Bucca Tablets


Buccastem M buccal tablets are pharmacy-only medicine licensed for nausea (feeling sick) and vomiting caused by migraines (diagnosed by a doctor) in adults over 18 years of age.

Buccastem M tablets contain prochlorperazine 3mg. Buccal tablets are placed on the (top) gum, under the lip, and allowed to dissolve. When used over the counter, Buccastem M tablets can only be for a maximum of two days.

Occasionally, a GP may prescribe Buccastem M or generic Buccal Prochlorperazine or Prochlorperazine 5mg tablets.  In this case, follow the directions from your GP for dose instructions.

Not all patients can use over-the-counter prochlorperazine tablets. There are several groups of patients who should not use Buccastem M tablets, including patients with:

  • Epilepsy
  • Parkinson’s disease
  • Prostatic hypertrophy
  • Liver problems (impaired function)
  • Glaucoma (narrow-angle)
  • Pregnancy

Migraleve: Migraine Relief, Pain Relief, And Anti-Sickness

Migraleve

Migraleve tablets are a well-known brand of tablets used for symptomatic management of migraines.

Like other over-the-counter codeine-containing medicines, Migraleve can be used to manage acute, moderate pain for which Paracetamol, Ibuprofen, or Aspirin did not help.

The licensed recommendation also includes the management of migraine-associated nausea and vomiting.

Migraleve Pink tablets contain three active ingredients:

  • Paracetamol
  • Codeine Phosphate
  • Buclizine

Buclizine is an Antihistamine, which works as an anti-sickness drug in a similar way to Promethazine (discussed earlier).

Syndol For Migraines

Syndol

Syndol is another combination product containing Codeine, Paracetamol, and additionally caffeine, and Doxylamine. Syndol has a similar use to Migraleve and other over-the-counter Codeine products.

Doxylamine is classified as an antihistamine, and it is known to reduce nausea and vomiting.

Codeine and Codeine-containing products have some restrictions when purchased from the pharmacy:

  • Over-the-counter Codeine-containing products can only be used for three days only
  • Co-codamol and other combination brands of Codeine can only be used in adults and children over 12 years of age.
  • Pack size restrictions: maximum of 32 tablets or capsules

Pepto-Bismol For Upset Stomach And Nausea

Pepto-Bismol range of products (including chewable tablets) are advertised to relieve five symptoms: 

  • Nausea
  • Heartburn
  • Indigestion
  • Stomach Upset
  • Diarrhea

Pepto Bismol

The main active ingredient found in Pepto-Bismol is Bismuth subsalicylate (related to Aspirin). It can be used by adults and children over 16 years of age.

Because of its main active ingredient, certain people should not take Pepto-Bismol, including pregnant or breastfeeding women.

Read product information leaflet to learn if Pepto-Bismol is suitable for you, or speak to your pharmacist.

The exact mechanism of action of Pepto-Bismol is not known, but anti-nausea properties are different from all anti-sickness tablets discussed in this post.

Quick FAQ

How does Anti-Sickness medication work?
Anti-Sickness drugs work by one of these 2 things.
  • By blocking the receptors in your gut that Trigger Nausea in the Brain.
  • By acting directly on your Stomach and Increasing the rate at which it empties and moves food into your Bowel.
Is Claritin an anticholinergic?
Claritin, Zyrtec, and Allegra are second and third-generation Antihistamines. They are not Anticholinergics. Talk to your doctor before switching to a new drug.
How long can migraine nausea last?
The last stage of Migraine, also called Postdrome, can last for a few hours or more than a day after the headache goes away. Postdrome doesn’t always occur, but experts believe they happen 80% of the time.
How to stop vomiting without tablets?
Try deep breathing, eating Bland Crackers, Ginger, Fennel, or Cloves to help stop or control the feeling of Nausea.

Can You Use OTC Anti-Sickness Tablets In Pregnancy?

Nausea and vomiting are common symptoms experienced by pregnant women in the early stages of pregnancy, which usually settle around the 20th week of pregnancy (NICE, 2020). Pregnant women who experience nausea and vomiting should speak to their midwife or GP.

The management of ‘morning sickness’ includes self-care advice, for example, rest, appropriate fluid intake, and having small but frequent meals (ibid).

Pregnant women who request over-the-counter anti-sickness tablets will most likely be referred by their GP. Drug treatment is only considered after a self-care measure failed to relieve nausea or/and sickness.

A NICE guide on nausea and vomiting in pregnancy recommends an Antihistamine, for example, Cyclizine or promethazine or phenothiazine drug such as prochlorperazine as a first-line anti-sickness drug. Pregnant women usually need reassessment after 24 hours.

Other prescription-only drugs which are considered if the above medicines failed to provide adequate control of symptoms include:

  • Metoclopramide
  • Ondansetron

Treatment with the above drugs is usually limited to 5 days only.

Anti-Sickness Tablets: Alternative Options

Alternative, non-drug products, which are a popular choice as anti-sickness remedies include a range of motion sickness patches and sickness relief wristbands. Anti-sickness wrist bands are based o the principle of acupressure, whereas patches may contain herbal ingredients.

References

NICE (2020). Nausea/vomiting in pregnancy. Available at: https://cks.nice.org.uk/topics/nausea-vomiting-in-pregnancy/ Accessed on 23/12/2020

Benson, Alan J. Medication for motion sickness. ROYAL AIR FORCE FARNBOROUGH (UNITED KINGDOM) SCHOOL OF AVIATION MEDICINE, 2001. https://apps.dtic.mil/sti/citations/ADP011049